Texas, 2014

Hail and Damaging Winds in Texas, October 10, 2014

October 10, 2014 · NWS SJT · 23 events in 7 counties and zones

A cold front triggered a few supercell thunderstorms and a line of severe thunderstorms across West Central Texas. The main hazard with these storms was large hail, although isolated damaging wind reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front triggered a few supercell thunderstorms and a line of severe thunderstorms across West Central Texas. The main hazard with these storms was large hail, although isolated damaging wind reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 10, 2:53 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 10, 2:53 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
353 PM CDT FRI OCT 10 2014

.SHORT TERM...
(Tonight and Saturday)

The main concern through the next 24 hours is a cold front that
will move through the area this afternoon/evening, and the
potential for showers and thunderstorms. The cold front is
currently approaching the northern Big Country, and should
approach the Interstate 20 corridor around 21z, the Concho Valley
early this evening, and then the Interstate 10 corridor late this
evening. Extensive cloud cover continues across much of the Big
Country and western Concho Valley early this afternoon, but this
expected to slowly diminish through the afternoon. As the cloud
cover diminishes and we continue to heat up this afternoon, the
atmosphere will continue to destabilize ahead of the cold front.
Models are in fairly good agreement that showers and thunderstorms
will initiate along the cold front late this afternoon/early this
evening, from the northern Concho Valley to the Big Country.
Initially a few supercells will be possible, with large hail and
damaging winds being the main concerns. As the evening progresses,
the storms should become more multicellular, with a line or broken
line developing from near San Angelo to Brownwood, then moving
south and east. Rainfall amounts of one quarter to half an inch
will be common across the western half of the area, with half an
inch to one inch common across the eastern half of the area.
Isolated higher amounts will be possible. Rain chances will
diminish from north to south overnight, with a lingering chance of
showers and thunderstorms tomorrow morning, mainly across the
southern half of the area.

Temperatures this evening will drop 10 to 15 degrees as the front
moves through, and this is indicated in the current grids. Overnight
lows will range from the lower 50s across the Big Country, to near
60 across the Interstate 10 corridor. High temperatures on Saturday
will be dependent on the extent of cloud cover. Weak cold air
advection and plentiful cloud cover through at least mid afternoon
should help to keep temperatures well below normal. Highs should
mainly be in mid 60s to lower 70s.

.LONG TERM...
(Saturday night through next Friday)

A break in the action Saturday night across the area, but still a
slight chance of rain south of the I-10 corridor. The chances for
showers and thunderstorms increase again Sunday night as another
upper level trough amplifies over the Southern Plains and a stronger
cold front moves through West Central Texas, as a strong surface low
moves east across Oklahoma. The ECMWF and GFS models are pretty
good agreement with the cold front and upper level dynamics. There is
some uncertainty on how much convection will develop across our
area, but a better chance for a line of storms or scattered
convection east of a Abilene to Sonora line Sunday night. The
convection will probably become more organized east of our area
Monday. A chance of rain Monday morning across the southeast CWFA,
then a dry forecast Tuesday through Friday. Warmer temperatures Sunday
ahead of the cold front, then cooler Monday. Temperatures will
warm back to seasonable levels by middle of next week, with highs
in the lower to mid 80s. The combination of light winds and dry
air will lead to good radiational cooling Monday night, with lows
in the mid to upper 40s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 52  66  53  85  58 /  90  20  10  10  40
San Angelo 	 55  67  55  87  59 /  80  20  10  10  30
Junction 	 60  71  59  85  64 /  90  30  20  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Daniels/21
Hazardous weather outlook, Oct 10, 2:49 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
349 PM CDT FRI OCT 10 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-112100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
349 PM CDT FRI OCT 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS ALL OF WEST CENTRAL TEXAS THIS
AFTERNOON INTO SATURDAY MORNING. A FEW STORMS COULD BECOME STRONG
TO SEVERE...MAINLY ALONG AND NORTH OF A MERTZON...TO SAN
ANGELO...TO BROWNWOOD LINE. THE MAIN HAZARDS WILL BE LARGE
HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS.

THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS...BUT
SHOULD REMAIN BELOW SEVERE LEVELS. HOWEVER...GUSTY WINDS...LOCALLY
HEAVY RAINFALL...AND DEADLY LIGHTNING WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE AREA SUNDAY
NIGHT INTO MONDAY. THE MAIN HAZARDS WILL BE SMALL HAIL...GUSTY
WINDS...LOCALLY HEAVY RAIN...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

DANIELS

In the hours before

Special weather statement, Oct 10, 3:51 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT FRI OCT 10 2014

TXZ064-065-102215-
STERLING TX-COKE TX-
451 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR
STERLING AND COKE COUNTIES...

AT 449 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF STERLING CITY...MOVING
NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STERLING CITY BY 500 PM CDT
  BROOME BY 510 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3210 10082 3209 10068 3180 10048 3169 10083
      3171 10086 3168 10087 3163 10106 3184 10117
TIME...MOT...LOC 2150Z 238DEG 21KT 3178 10101

DANIELS

The radar

The San Angelo radar (KSJT), 62 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

18 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Sterling

When
October 10, 4:22 PM CST to 4:26 PM CST
Where
Sterling County, 4.98 mi NNE of Broome
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
31.840, -100.850

Hail, Coke

When
October 10, 5:07 PM CST to 5:12 PM CST
Where
Coke County, 0.69 mi S of Robert Lee
Measured
1 in hail
Reported by
Public
Coordinates
31.890, -100.480

Hail, Nolan

When
October 10, 5:10 PM CST to 5:14 PM CST
Where
Nolan County, 0.69 mi S of Champion
Measured
1.25 in hail
Reported by
Public
Coordinates
32.360, -100.620

Hail, Fisher

When
October 10, 5:21 PM CST to 5:25 PM CST
Where
Fisher County, Rotan
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.850, -100.470

Hail, Coke

When
October 10, 5:31 PM CST to 5:36 PM CST
Where
Coke County, 0.69 mi N of Bronte
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
31.890, -100.300

Hail, Coke

When
October 10, 5:36 PM CST to 5:40 PM CST
Where
Coke County, 4.15 mi N of Bronte
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.940, -100.300

Hail, Coke

When
October 10, 5:55 PM CST to 5:59 PM CST
Where
Coke County, 0.69 mi S of Robert Lee
Measured
1.75 in hail
Reported by
Public
Coordinates
31.890, -100.480

Hail, Runnels

When
October 10, 5:55 PM CST to 5:59 PM CST
Where
Runnels County, 2.15 mi NNW of Norton
Measured
1.75 in hail
Reported by
Public
Coordinates
31.900, -100.140

Hail, Runnels

When
October 10, 6:00 PM CST to 6:04 PM CST
Where
Runnels County, 1.5 mi NNW of Winters Muni Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.970, -99.990

Hail, Runnels

When
October 10, 6:30 PM CST to 6:33 PM CST
Where
Runnels County, 2.15 mi NNW of Norton
Measured
1.75 in hail
Reported by
Public
Coordinates
31.900, -100.140

The public reported mainly nickel size hail, but a few hail stones were up to golf ball size.

Hail, Runnels

When
October 10, 6:30 PM CST to 6:34 PM CST
Where
Runnels County, Winters
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.970, -99.950

Hail, Coleman

When
October 10, 6:57 PM CST to 7:02 PM CST
Where
Coleman County, 0.59 mi W of Coleman
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
31.830, -99.440

Hail, Coleman

When
October 10, 7:00 PM CST to 7:04 PM CST
Where
Coleman County, 0.69 mi N of Coleman
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
31.840, -99.430

Thunderstorm Wind, Coleman

When
October 10, 7:04 PM CST to 7:08 PM CST
Where
Coleman County, 0.8 mi SE of Coleman
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.821, -99.421

The National Weather Service survey team reported one home with broken windows and siding damage caused by hail and damaging thunderstorm winds. These winds also caused a tree branch to damage a car windshield. Finally, the thunderstorm wind gusts damaged a carport.

Thunderstorm Wind, Brown

When
October 10, 7:04 PM CST to 7:08 PM CST
Where
Brown County, 12.93 mi W of Grosvenor
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.870, -99.370

The National Weather Service survey team reported that a portion of a roof of a home was blown off and a small part of the roof of a metal barn was peeled back.

Hail, Coleman

When
October 10, 7:05 PM CST to 7:09 PM CST
Where
Coleman County, Coleman
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.830, -99.430

Thunderstorm Wind, Coleman

When
October 10, 7:11 PM CST to 7:15 PM CST
Where
Coleman County, 3.52 mi E of Echo
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.930, -99.270

A National Weather Service Cooperative Observer reported numerous downed large tree limbs. The observer also reported downed telephone poles and power lines.

Hail, Brown

When
October 10, 7:20 PM CST to 7:25 PM CST
Where
Brown County, 2.72 mi WNW of Thrifty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.840, -99.170

Hail, Brown

When
October 10, 7:28 PM CST to 7:34 PM CST
Where
Brown County, 3.01 mi ESE of Grosvenor
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.870, -99.100

Thunderstorm Wind, Brown

When
October 10, 7:28 PM CST to 7:34 PM CST
Where
Brown County, 3.01 mi ESE of Grosvenor
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.870, -99.100

The Brown County Sheriff's office estimated a wind gust to near 60 mph.

Hail, Brown

When
October 10, 7:31 PM CST to 7:35 PM CST
Where
Brown County, 3.01 mi ENE of Grosvenor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.890, -99.100

Thunderstorm Wind, Brown

When
October 10, 7:35 PM CST to 7:39 PM CST
Where
Brown County, Brownwood Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
31.800, -98.950

Hail, Brown

When
October 10, 7:43 PM CST to 7:47 PM CST
Where
Brown County, 5.36 mi SE of May
Measured
0.88 in hail
Reported by
Public
Coordinates
31.930, -98.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544936, 544937, 544938, 544939, 544940, 544941, 544942, 544943, 544944, 544945, 544946, 544947, 544948, 544959, 544961, 544949, 544954, 544950, 544951, 544955, 544952, 544956, 544957.